Alert archive / New York / Heavy Snow Warnings in 2007
Heavy Snow Warning 2, NWS Albany, NY
NWS Albany, NY issued this heavy snow warning at Mar 15, 2007, 4:24 PM EDT for 13 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It took effect at Mar 16, 2007, 2:24 AM EDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2007, 4:24 PM EDT (20:24 UTC)
- In effect from
- Mar 16, 2007, 2:24 AM EDT
- Expired
- Mar 17, 2007, 10:23 AM EDT
- In force
- 32 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 36 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this heavy snow warning went out at Mar 15, 12:15 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 15, 12:15 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1215 PM EDT THU MAR 15 2007
.SHORT TERM /REST OF TODAY/...TEMPERATURES FALLING. UPDATED GRIDS
TO REMOVE THUNDER THREAT AND ADJUST TIMING OF PCPN. TEMPERATURES
FALLING OFF QUICKER THAN PREVIOUSLY EXPECTED. RELATED TO THAT
GREATER CHANCES FOR SNOW THIS AFTERNOON. FLOOD WATCH REMAINS POSTED.
HAVE SOME FLOODING AND ICE JAMS PROBLEMS ACROSS AREA...REFER TO
FLOOD WARNINGS AND STATEMENTS FOR DETAILS. NO CHANGES BEYOND THIS
AFTERNOON...WINTER STORM WATCH REMAINS IN EFFECT.
&&
.PREV DISCUSSION...
/ISSUED 603 AM EDT THU MAR 15 2007/
SYNOPSIS...
A WAVE OF LOW PRESSURE MOVING ALONG A SLOW MOVING COLD FRONT
EXTENDING THROUGH CENTRAL NEW YORK EARLY THIS MORNING WILL SLOWLY
DRIFT SOUTHEAST ACROSS THE AREA THIS MORNING. A SECOND COLD FRONT
ASSOCIATED WITH MUCH COLDER AIR WILL DROP SOUTHEAST THROUGH OUR
REGION THIS AFTERNOON. WEAK HIGH PRESSURE WILL BRIEFLY BUILD IN
TONIGHT INTO EARLY FRIDAY. HOWEVER...A LOW PRESSURE SYSTEM IS
EXPECTED TO DEVELOP NEAR THE DELMARVA PENINSULA FRIDAY AND
STRENGTHEN AS IT TRACKS NORTHEAST TO JUST EAST OF LONG ISLAND
SATURDAY MORNING AND INTO THE GULF OF MAINE SATURDAY...POTENTIALLY
BRINGING SIGNIFICANT SNOW TO OUR REGION. DRIER WEATHER AND COLDER
TEMPERATURES ARE IN STORE FOR THE REST OF THE WEEKEND UNDER A
NORTHWEST FLOW REGIME.
SHORT TERM /TODAY THROUGH SATURDAY/...
HYDRO CONCERNS TODAY WILL TRANSITION TO WINTER WEATHER CONCERNS
FRIDAY AFTERNOON INTO THE FIRST HALF OF THE WEEKEND. SHOWERS AND
FEW RUMBLES OF THUNDER THIS MORNING WILL RESULT IN MORE HYDRO
PROBLEMS AS ICE JAMS ALREADY CAUSING SOME FLOODING AND WITH
SIGNIFICANT RISES FROM SNOWMELT HAVING ALREADY OCCURRED ON MANY
RIVERS AND STREAMS THE ADDITIONAL RAINFALL MAINLY A HALF INCH TO AN
INCH IN MANY AREAS THROUGH THIS AFTERNOON WILL ONLY EXACERBATE THE
PROBLEM. TEMPERATURES WILL BE FALLING THIS AFTERNOON WITH A LITTLE
SNOW IN THE MOUNTAINS BEFORE THE PRECIPITATION TAPERS OFF. AS
TEMPS CONTINUE TO FALL WELL BELOW FREEZING OVERNIGHT THE RUNOFF
WILL GRADUALLY TAPER OFF...BUT NOT BEFORE MORE FLOODING OCCURS
ESPECIALLY IN AREAS PRONE TO ICE JAMS.
BULK OF PCPN WILL BE OVER BY LATE THIS AFTERNOON AND EARLY THIS
EVENING A SECOND COLD FRONT PUSHES SOUTH OF FA. THE MAIN CONCERN
WILL THEN SHIFT TO MAJOR EAST COAST STORM WHICH HAS AT LEAST SOME
MODELS IN AGREEMENT ON TRACT AND STRENGTH OF SYSTEM. GFS AND
CANADIAN GLOBAL ARE IN FAIRLY GOOD AGREEMENT WITH TRACK...UPPER
LEVEL FEATURES AND QPF AMOUNTS...WHILE UKMET IS A LITTLE FARTHER
EAST DUE TO UPPER TROUGH NOT CAPTURING SURFACE LOW IN TIME TO
DRAW SURFACE LOW FARTHER BACK INTO THE COAST. 00Z WRF APPEARS TO
BE THE OUTLIER AS SURFACE LOW REMAINS WEAK...WELL OFF THE COAST
AND H5 TROUGH MAINTAINS A POSITIVE TO NEUTRAL TILT THROUGH MUCH OF
THE EVENT...ALTHOUGH THE 06Z RUN APPEARS TO HAVE COME AROUND TO
WHAT THE GFS AND CANADIAN GLOBAL WERE INDICATING AT 00Z. WILL
GENERALLY SIDE WITH GFS/CANADIAN GLOBAL SOLUTION WHICH WAS ALSO
USED IN WWD GRAPHICS. AT THIS POINT EXPECT SNOW TO BREAK OUT
ACROSS FA FROM SOUTH TO NORTH LATE FRIDAY MORNING INTO EARLY
FRIDAY AFTERNOON AND QUICKLY OVERSPREAD ENTIRE FA BY LATE FRIDAY
AFTERNOON. BULK OF SNOW LOOKS TO FALL FROM FRIDAY NIGHT INTO EARLY
SATURDAY MORNING AND THEN START TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST BY MID TO LATE SATURDAY MORNING. BEST DYNAMICS APPEAR TO
BE LOCATED FROM HUDSON VALLEY EAST INTO WESTERN NEW ENGLAND BASED
ON SURFACE LOW TRACK...H7 DEFORMATION AXIS...FRONTOGENETIC
FORCING...SNOW GROWTH REGION COUPLED WITH UVV AS WELL AS EPV AXIS.
THIS WOULD FAVOR AGGREGATES OF DENDRITES ACROSS AT LEAST EASTERN
HALF OF FA BETWEEN 00Z AND 15Z WITH SNOWFALL RATES OF OVER AN INCH
AN HOUR POSSIBLE. THERE IS SOME CONCERN BASED ON PARTIAL THICKNESS
VALUES AND MODEL SOUNDINGS FOR MIXING WITH SLEET FOR A TIME FRIDAY
NIGHT ACROSS THE MID HUDSON VALLEY...SOUTHERN BERKSHIRES AND
LITCHFIELD HILLS AND HAVE INCLUDED IN GRIDS. ALSO WITH TEMPERATURE
PROFILE THROUGH MODEL SOUNDING WOULD EXPECT A MORE WET SNOW IN
VALLEY LOCATIONS AND SIGNIFICANTLY DRIER SNOW ACROSS HIGHER
TERRAIN ESPECIALLY ACROSS NORTHERN AREAS. HAVE USED A VARIABLE
SNOW TO LIQUID RATIO VARYING FROM 10-15:1. AT THIS POINT EXPECT
HIGHEST QPF TOTALS AND HIGHEST SNOWFALL AMOUNTS TO OCCUR ACROSS
SOUTHERN GREEN MOUNTAINS AND NORTHERN BERKSHIRES WERE 1 TO 2 FEET
CERTAINLY POSSIBLE...FOR WATCH STATEMENT HAVE INDICATED 9 INCHES
OR MORE POSSIBLE FROM NOON FRIDAY THROUGH NOON SATURDAY. MREF
PLUME DIAGRAM FROM 00Z INDICATES MEAN QPF AS SNOW OF 1.28 AT KALB
WITH RANGE FROM 0.60 TO 2.09...WHILE 03Z SREF PLUME DIAGRAM HAS
MEAN OF 1.11 AND RANGE FROM 0.21 TO 2.12. SREF H8 V COMPONENT WINDS
3-4 STANDARD DEVIATIONS ABOVE NORMAL AND U COMPONENT WINDS 3-4
STANDARD DEVIATIONS BELOW NORMAL BY 15Z SATURDAY. BOTTOM LINE IS
THAT LIKE THE VALENTINES DAY STORM IT LOOKS LIKE ANOTHER
POTENTIALLY VERY SIGNIFICANT SNOWFALL...BUT NOT EXPECTING AMOUNTS
TO EXCEED 3 FEET LIKE THAT STORM.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES MADE TO PREVIOUS FORECAST BEYOND 12Z SUNDAY. BULK OF
SNOW SHOULD BE OVER WITH BY SATURDAY EVENING WITH ONLY A CHANCE OF
SLIGHT CHANCE OF SNOW SHOWERS ON SATURDAY NIGHT MAINLY IN THE
NORTHERN MOUNTAINS.
AVIATION /09Z THU TO 06Z FRI/...
CONDITIONS WILL GENERALLY BE IN THE MVFR AND IFR CATEGORIES TIL
18Z FOR VSBYS AND CIGS FOR KGFL...KALB AND KPOU. ISOLD LIFR
CONDITIONS MAY ALSO PERSIST. A COLD FRONT WILL SLOWLY SAG
SOUTHEAST FROM THE ST LAWRENCE RIVER VALLEY THIS MORNING WITH A
BAND OF RAIN ASSOCIATED WITH THE FRONT. THE WINDS WILL SHIFT FROM
THE SOUTH AT 5-12KTS TO N/NW AT 5-12 KTS BTWN 12-15Z. THE PCPN
WILL BE MAINLY SOUTH OF ALB BY 21Z. THE CIGS WILL RISE TO VFR
LEVELS FROM KALB NORTHWARD AFTER 21Z. MVFR/IFR CONDITIONS WILL
PERSIST NEAR KPOU AFTER 22Z WITH THE RAIN POSSIBLY TRANSITIONING
TO SNOW TOWARDS 03Z WITH THE FRONT STALLING SOUTH OF LONG ISLAND.
NORTHERLY WINDS OF 10-15 KTS WILL PERSIST AFTER 21Z.
HYDROLOGY...
FLOOD WATCH WILL REMAIN IN EFFECT UNTIL 6 PM FOR ICE JAMS...SNOW
MELT AND THE RAINFALL AHEAD OF A COLD FRONT. FLOODING DUE TO AN
ICE JAM CONTINUES FOR THE CANAJOHARIE CREEK. ANOTHER FLOOD WARNING
HAS BEEN ISSUED FOR SCHOHARIE COUNTY DUE TO SOME ROADS CLOSED DUE
TO HIGH WATER. OTHER ICE JAM AND SNOW MELT RELATED PROBLEMS WITH
FLOOD ADVISORIES CONTINUE FOR SEVERAL COUNTIES. THE SNOW MELT WILL
SLOW DOWN CONSIDERABLY WITH COLDER AIR FILTERING IN DURING LATE
MORNING THROUGH THE AFTERNOON WITH TEMPS FALLING BELOW FREEZING
NORTH OF THE CAPITAL REGION IN THE LATE AFTERNOON. ALL LOCATIONS
WILL FALL BELOW THE FREEZING THURSDAY NIGHT. QPF ASSOCIATED WITH
THE COLD FRONTAL PASSAGE PRIOR TO 00Z WILL RANGE FROM A HALF AN
INCH TO AN INCH. SOME WET SNOW MAY BRIEFLY MIX SOUTH OF THE
CAPITAL REGION EARLY THIS EVENING WITH VERY LIGHT ACCUMULATIONS AT
BEST. THE FRONTAL BOUNDARY WILL STALL SOUTH OF LONG ISLAND AND NRN
NJ THU NIGHT.
LOW PRESSURE WILL ORGANIZE OVER THE CAROLINAS ON FRIDAY. THE OLD
COLD FRONT WILL SLOWLY LIFT NORTH FRIDAY AFTERNOON WITH LOW PRESSURE
TRACKING ALONG IT UP THE ATLANTIC SEABOARD. THE LOW APPEARS IT WILL
TRACK CLOSE ENOUGH ALONG THE COAST TO PRODUCE HEAVY SNOWFALL /WITH
SEVERAL INCHES POTENTIALLY POSSIBLE/ LATE FRIDAY AFTERNOON INTO
SATURDAY MORNING FOR MUCH OF ERN NY AND WRN NEW ENGLAND. SOME MIXING
WITH SLEET MAY OCCUR SOUTH AND EAST OF THE CAPITAL DISTRICT. IT
LOOKS LIKE THE STORM WILL PASS EAST OF LONG ISLAND AND OVER CAPE COD
BY DAYBREAK SATURDAY. THE TRACK WILL DETERMINE THE HEAVIEST
SNOWFALL. LIQUID EQUIVALENT AMOUNTS FROM THE POTENTIAL SNOWSTORM MAY
EXCEED AN INCH OVER THE ENTIRE HSA.
COLDER THAN NORMAL TEMPS WILL PERSIST SUNDAY INTO MIDDLE OF NEXT
WEEK WITH A CLIPPER LOW PERHAPS BRINGING A MIX OF LIGHT SNOW NORTH
OF THE CAPITAL REGION AND LIGHT SNOW/RAIN SOUTH MON PM INTO TUE PM.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR CTZ001-013.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR CTZ001-013.
MA...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR MAZ001-025.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR MAZ001-025.
NY...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
VT...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR VTZ013>015.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR VTZ013>015.
&&
SHORT TERM...Hazardous weather outlook, Mar 15, 5:00 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 500 AM EDT THU MAR 15 2007 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-161100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 500 AM EDT THU MAR 15 2007 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM TODAY...PLEASE REFER TO THE FLOOD WATCH STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING...PLEASE REFER TO THE WINTER STORM WATCH STATEMENT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE...AS WELL AS FLOODING...INCLUDING ICE JAMS...BANK FULL OR NEAR BANK FULL WATERWAYS TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM AND OR THE RIVER ICE REPORT ON THE INTERNET...NYSPIN...AND THE TELEPHONE.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:23 AM EDT | Winter Storm Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more | 22 hr |
| Mar 15, 4:24 PM EDT | Winter Storm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 42 hr |
Nearby
Heavy Snow Warnings in New York, 2007Heavy Snow Warnings in Vermont, 2007Heavy Snow Warnings in Massachusetts, 2007Every heavy snow warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.